Optic neuropathy may be drug-related, physician says

September 1, 2007

Ophthalmologists need to warn patients that the use of a phophodiesterase-5 inhibitor may increase the risk of the development of ischemic optic neuropathy.

Key Points

"When you see a patient with presumed nonarteritic ischemic optic neuropathy (NAION), be sure to review the medications carefully and ask if the patient is taking amiodarone or one of the phosphodiesterase-5 (PDE-5) inhibitors that are used for the treatment of erectile dysfunction (ED)," said Dr. Rismondo-Stankovich, director of neuro-ophthalmology, Greater Baltimore Medical Center. "However, also keep in mind that patients [taking] those medications are likely to have risk factors for typical NAION and may have an optic neuropathy unrelated to the drug they are using."

Amiodarone, optic neuropathy

She noted that investigators from the Mayo Clinic wrote one of the first articles describing AAON. In that paper, Feiner et al. reported that of 447 patients taking amiodarone, nine had visual loss and/or disc edema. That incidence of 1.79% associated with amiodarone was about six-fold higher than the rate of NAION that is estimated to occur among persons aged more than 50 years.

Patients have reported onset of AAON 3 to 12 months after beginning the medication. Based on a review of 73 patients in whom optic neuropathy developed while they were taking amiodarone, Macaluso et al. described clinical features differentiating it from NAION. They noted that, unlike NAION, which is usually unilateral, AAON tends to be bilateral and associated with less severe optic disc swelling, although the swelling with AAON is more protracted and may be present for months instead of weeks.

"This persistency of the edema reflects the long, 21-to 78-day half-life of amiodarone, and it is not seen in NAION," said Dr. Rismondo-Stankovich.

Other features also differ in the two conditions. Onset of visual symptoms is insidious in AAON versus rapid in NAION. Although vision is quite variable and may remain at 20/20 in both conditions, vision loss tends to be worse in patients with NAION, who may even have severe decrease of vision.

Dr. Rismondo-Stankovich added that patients taking amiodarone who develop a picture of apparent unilateral or especially bilateral NAION should be informed about the potential association with their medication.

Then the ophthalmologist should contact the patient's cardiologist, who can decide with the patient whether amiodarone treatment should be continued.

"Amiodarone is an excellent and important drug for controlling cardiac arrhythmias," she said.

"Some patients may have no other alternative," she added.

Some articles suggest that patients who are to be treated with amiodarone should be evaluated first by an ophthalmologist and then followed for optic nerve changes, Dr. Rismondo-Stankovich added.

Risks of PDE-5 inhibitors

NAION associated with drugs used to treat ED was first reported by Drs. Egan and Pomeranz, who described the occurrence in a man using sildenafil (Viagra, Pfizer). Subsequently, additional cases have been reported in men using sildenafil as well as following ingestion of tadalafil (Cialis, Lilly) and vardenafil (Levitra, Bayer), she said.

In the reports from Drs. Egan and Pomeranz, all patients in whom optic neuropathy developed had at least one arteriosclerotic disease risk factor and the typical "disc at risk" or crowded optic nerve. Some patients lost vision in the other eye when they used the PDE-5 inhibitor again.